News Flash Home
The original item was published from 5/18/2018 4:22:50 PM to 6/2/2018 12:00:07 AM.

News Flash

Home

Posted on: May 18, 2018

[ARCHIVED] Synthetic Cannabinoids Alert

The Maryland Poison Center has confirmed at least 20 reports of individuals across the state who have developed bleeding disorders after using synthetic cannabinoids.

LARGO, MD-- The Maryland Poison Center has confirmed at least 20 reports of individuals across the state who have developed bleeding disorders after using synthetic cannabinoids.

Synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed on to dried plant material, and then smoked or sold as liquids to be vaporized in e-cigarettes and other devices. These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. They are commonly known as K2, spice, scooby snacks (or snax), synthetic marijuana, fake weed, and genie, among other names. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and fatal.

The Maryland Poison Center at the University of Maryland School of Pharmacy was notified of the state’s first reported case on April 3, 2018. A user of synthetic cannabinoids in central Maryland experienced significant bleeding due to delays in blood clotting. The symptoms are similar to the ones described in multiple reported cases in the Chicago region over the past three weeks to the Illinois Poison Center. In 10 of these reported cases, the synthetic cannabinoid contained Brodifacoum, a long-acting vitamin K-mediated anticoagulant that is used as rodenticide.

Clinical signs from the Illinois and Maryland cases include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, vomiting blood, blood in urine or stool or excessively heavy menstrual bleeding, and back pain. The management of coagulopathy is similar to warfarin-associated bleeding/coagulopathy (vitamin K, fresh frozen plasma and/or activate prothrombin complex concentrate). Once clinically stable, patients often require prolonged treatment with high-dose oral vitamin K.

The Illinois Department of Public Health has reported at least four deaths to date. The patient in central Maryland has been hospitalized for the management of coagulopathy and bleeding. Since then, the Maryland Poison Center has identified at least 19 additional cases in Maryland. The condition is known as synthetic cannabinoid-associated coagulopathy. The Maryland Poison Center is collaborating with the Maryland Department of Health in the event more cases arise in Maryland.

If anyone who has used synthetic cannabinoids in the past three months develops unexplained bleeding or bruising, it is recommended they:

  • Get immediate medical care at a hospital.
  • Contact the Maryland Poison Center at 800-222-1222.
  • Stop using and discard ANY synthetic cannabinoids.

Healthcare providers should be aware of this situation and if patients present with unexplained bleeding:

  • Ask if they have used synthetic cannabinoids in the past three months.
  • Refer them to a hospital for immediate medical care.
  • Contact the Maryland Poison Center at 800-222-1222 to report cases and to obtain additional information on appropriate follow-up treatment.

For additional information please contact Dellia Williams at 240-417-8443.

Download Press Release (PDF)
Facebook Twitter Email